Couldn't find what you looking for?

TRY OUR SEARCH!

Seroquel, which is also available under its generic name quetiapine, is in class of drugs known as "atypical antipsychotics." It is a very commonly prescribed, possibly over-prescribed medication for adults who bipolar disorder, major depression, and schizophrenia. It's also used off-label (without in the United States, FDA approval, and also without regulatory approval in most other countries) to treat borderline personality disorder, dementia, cannabis withdrawal, alcohol withdrawal, and OCD. It's recently been used to treat psychosis in people who had to quit using the Internet (successfully, in those cases).

People who have Parkinson's disease who develop dementia are often given Seroquel on the theory that the side effects of the drug at least won't make the main effects of Parkinson's disease any worse, although the drug can cause minor, manageable cases of dementia to bloom into "full blown craziness."

Seroquel is a very potent drug that can have very potent side effects. That's why most people who are on it hate it.

Seroquel was approved for treatment of the manic phase of bipolar disorder about 10 years ago, and approved for treatment of the depression phase of bipolar disorder a couple years later. The problem with using Seroquel if you are depressed is that it can work a little too well. In people who are taking it for depression caused by bipolar disorder, it can trigger a new manic phase. This seems to happen a lot more often in the real world than gets reported in the medical literature.

What can you do to come off Seroquel for a soft landing?

First of all, if you really think your psychiatrist is trying to poison you, or if you think all psychiatrists are always trying to poison all patients, you really do need a medication. It just may not be Seroquel. Don't go off Seroquel until you can find some doctor somewhere you trust well enough to share your concerns. 

Secondly, the reality is that you may need to start another drug, and keep using it at least temporarily, even to taper off Seroquel. Stopping Seroquel cold turkey can cause horrible nausea and vomiting. Tapering off the dose of Seroquel can do this, too. You may need something for nausea and/or vomiting that only your doctor can prescribe to tolerate withdrawal from Seroquel. That isn't "fair,": but it's the way it is, and you are better off with your doctor as your ally to get through this.

A third concern is changes in your energy level. Seroquel tends to make its users sleepy (and hungry, most users of the medication gain weight). Coming off Seroquel will raise energy levels. That can be a good thing or a bad thing. If your living situation is frustrating, you'll find it even more frustrating when you come off Seroquel. If you are accident-prone, you will be more accident-prone when you come off Seroquel. If someone you know has dementia and is taken off Seroquel, they will be more likely to wander off or do strange things when they come off Seroquel. These can be acceptable risks balanced against the side effects of continuing to take the drug, but it is important to be aware of them and prepared for them.

Finally, if you don't need Seroquel, do you still need something else?

Seroquel became popular when doctors began to question the efficacy of benzodiazepines, a group of old-fashioned tranquilizers that includes Valium, Librium, Xanax, Rohypnol, and Ativan, among many others. Now that Seroquel has been in mainstream use for about 10 years, doctors are now seeing that it wasn't a major improvement. You may be able to manage some symptoms with these older drugs, but, again, that is something you need to do with a doctor on your side. These drugs don't work for the depressed phase of bipolar disorder, but they might be just enough during the manic phase -- or they might not. Some people really come off Seroquel cold turkey without any need for another medication, but they are relatively rare, and the idea is to improve your life, not just to quit a medication. Get all the professional help you can when you come off Seroquel.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums